Florida, 2013Lightning Strike in Florida, August 3, 2013
August 3, 2013 · NWS MFL · 1 event in 1 county or zone
A surface trough of low pressure extending across South Florida from Tropical Depression Dorian produced scattered afternoon thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough of low pressure extending across South Florida from Tropical Depression Dorian produced scattered afternoon thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 3, 8:59 AM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 3, 8:59 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
959 AM EDT SAT AUG 3 2013
.UPDATE...
MADE SOME EARLIER MINOR ADJUSTMENTS BASED ON CURRENT TRENDS, BUT
CURRENT THINKING HAS NOT CHANGED WITH CONVECTION STILL EXPECTED BY
THIS AFTERNOON. ALREADY HAVE HAD SOME ISOLATED THUNDER MOVE ONTO
THE SOUTHWEST COAST WITH THE 12Z MFL SOUNDING INDICATING A
SOUTHWEST STEERING FLOW WHICH CAME BE NO SURPRISE WITH FORECAST
SOUNDING HAVING SHOWN THAT ALSO. AS WAS THE CASE YESTERDAY, THE
ONLY FLY IN THE OINTMENT MIGHT BE CONVECTIVE DEBRIS FIELD WORKING
ITS WAY ONTO THE SOUTHEAST COASTAL REGION THIS MORNING WHICH MAY
LEAD TO LIMITED CONVECTIVE DEVELOPMENT. THE HRRR HAS NOT DEPICTED
WELL THE STORMS MOVING INTO MAINLAND MONROE COUNTY, BUT OVERALL
ITS ANALYSIS OVER THE ATLANTIC HAS BEEN GOOD. IT SHOWS SHOWERS
BEGINNING TO FORM AFTER 16Z ACROSS MOST OF THE SOUTH FLORIDA AND
THEN EXPANDING THROUGH THE AFTERNOON. GIVEN THE INSTABILITY
DEPICTED FROM THE MORNING ATMOSPHERE PROFILE, THIS APPEARS AS
REASONABLE WITH THE LOW LEVELS AFTER WARMING SURFACE TEMPERATURES
BECOMING VERY UNSTABLE. THE MID LEVEL LAPSE RATES ARE STILL NOT
IMPRESSIVE SO THE MAIN THREAT WILL CONTINUE TO BE LOCALLY HEAVY
RAIN BUT ISOLATED STRONG WIND GUSTS AND EVEN A WATERSPOUT WILL BE
POSSIBLE FROM THE STRONGER STORMS THAT COULD MATERIALIZE.
KOB
&&
.PREV DISCUSSION... /ISSUED 736 AM EDT SAT AUG 3 2013/
AVIATION...
SCATTERED SHRA/TSRA ARE EXPECTED TO DEVELOP ACROSS SOUTH
FL TODAY. PLACED VCTS ALL TERMINALS FOR THE AFTERNOON WHEN
TSTORMS WILL BE MOST PREVALENT. IFR IS POSSIBLE AT ANY GIVEN
TERMINAL, BUT IT WOULD BE BRIEF AND CONFIDENCE IS TOO LOW TO PLACE
ANYTHING MORE THAN VCTS AT THIS TIME. LIGHT-CALM WINDS THIS
MORNING ARE FORECAST TO BECOMING S-SE EAST COAST (EXCEPT LIKELY
REMAINING SW AT KTMB) AND SW AT KAPF AT 5-10 KT, THEN CALM
TONIGHT. /DG
PREV DISCUSSION... /ISSUED 351 AM EDT SAT AUG 3 2013/
DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WERE ALREADY
DEVELOPING EARLY THIS MORNING ACROSS THE ATLANTIC AND GULF
WATERS...WITH A FEW SHOWERS AND STORMS ALSO DEVELOPING OVER LAND.
THE REMNANTS OF DORIAN WERE LOCATED EAST OF MELBOURNE THIS
MORNING...AND THE SYSTEM WAS SHOWING SIGNS OF REDEVELOPING. MODEL
GUIDANCE IS INDICATING THAT THE TAIL OF THE DEVELOPING LOW
PRESSURE WILL REMAIN ACROSS THE LOCAL ATLANTIC WATERS AND ACROSS
SOUTH FLORIDA TODAY AS THE SYSTEM MOVES SLOWLY OFF TO THE NORTH
AND NORTHEAST. MAV GUIDANCE FOR POPS SEEMS TOO LOW CONSIDERING THE
DEVELOPMENT ACROSS THE REGION ALREADY THIS MORNING SO WENT CLOSER
TO THE MET GUIDANCE FOR POPS. HOWEVER...IT IS POSSIBLE THE
MID/UPPER LEVEL CLOUDINESS COULD LIMIT CONVECTION. IN
ADDITION...THE REGION IS ON THE SUBSIDENCE SIDE OF THE LOW. A
LIGHT WEST TO SOUTHWEST FLOW IS EXPECTED TO CONTINUE ACROSS THE
REGION TODAY...AND WITH SEA BREEZE BOUNDARIES POSSIBLY DEVELOPING
THIS AFTERNOON...THE FORECAST IS FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. STORM MOTION IS EXPECTED TO BE
SLOW TO THE EAST AND NORTHEAST. LOCALLY HEAVY RAIN IS POSSIBLE AS
PRECIPITABLE WATER VALUES REMAIN ABOVE 2 INCHES. A FEW STORMS
COULD ALSO BECOME STRONG. WITH THE LIGHT FLOW...WATERSPOUTS ARE
POSSIBLE OVER ALL OF THE LOCAL WATERS TODAY.
THE LOW PRESSURE IS FORECAST TO MERGE WITH A TROUGH TONIGHT THAT
WILL MOVE OFF THE EAST COAST. THE TAIL END MAY REMAIN OVER SOUTH
FLORIDA THROUGH MIDNIGHT BEFORE BEGINNING TO DIMINISH. SO
ISOLATED SHOWERS AND STORMS ARE POSSIBLE ACROSS THE REGION. LIGHT
WESTERLY FLOW WILL CONTINUE THROUGH MONDAY AS HIGH PRESSURE
REMAINS SOUTH OF THE REGION AND A TROUGH REMAINS OVER THE EASTERN
SEABOARD AND WESTERN ATLANTIC. THIS WILL LEAD TO SCATTERED
AFTERNOON CONVECTION EACH DAY. THE WESTERLY WINDS MAY LEAD TO
TEMPERATURES REACHING A COUPLE DEGREES ABOVE NORMAL EACH DAY
ACROSS THE EAST.
THE TROUGH WILL BEGIN TO LIFT OUT ON TUESDAY...AND HIGH PRESSURE
WILL SLOWLY BUILD ACROSS THE WESTERN ATLANTIC...WITH THE RIDGE
AXIS PUSHING NORTH OF THE REGION BY THE MIDDLE OF THE WEEK. TUESDAY
WILL BE A TRANSITION DAY AS THE RIDGE AXIS MOVES OVERHEAD...WITH
VERY LIGHT WINDS CONTINUING AND SCATTERED STORMS POSSIBLE ANYWHERE
ACROSS THE REGION. EASTERLY FLOW IS FORECAST TO REESTABLISH ITSELF
BY MIDWEEK...WITH STORMS CONCENTRATING ACROSS THE INTERIOR AND
EAST WEDNESDAY AND THURSDAY. AN UPPER LEVEL LOW MAY APPROACH THE
REGION BY THE END OF THE WEEK OR NEXT WEEKEND...AND THIS COULD
ENHANCE SHOWER AND THUNDERSTORM ACTIVITY ONCE AGAIN.
AVIATION...
A FEW SHOWERS ARE DEVELOPING IN THE VICINITY OF KAPF
SO PLACED VCSH THERE OVERNIGHT. THERE IS A LESSER CHANCE ALONG THE
ATLANTIC COAST EARLY THIS MORNING. SCATTERED SHRA/TSRA IS
EXPECTED TO DEVELOP DURING THE AFTERNOON ACROSS SOUTH FL, SO
PLACED VCTS ALL TERMINALS THEN. IFR IS POSSIBLE AT ANY GIVEN
TERMINAL, BUT IT WOULD BE BRIEF AND CONFIDENCE IS TOO LOW TO PLACE
ANYTHING MORE THAN VCTS FOR THIS AFTERNOON AT THIS TIME. LIGHT-
CALM WINDS THIS MORNING ARE FORECAST TO BECOMING S-SE EAST COAST
(EXCEPT LIKELY REMAINING SW AT KTMB) AND SW AT KAPF AT 5-10 KT.
/GREGORIA
MARINE...
A RATHER TRANQUIL MARINE FORECAST WITH THE REMNANTS OF DORIAN
CONTINUING TO MOVE NORTH OF THE LOCAL WATERS OVER THE WEEKEND.
HOWEVER...THERE COULD BE LOCALLY ROUGH SEAS NEAR STRONGER STORMS
THAT MOVE ACROSS THE LOCAL WATERS TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 90 76 93 77 / 50 20 30 10
FORT LAUDERDALE 89 78 91 78 / 50 20 20 10
MIAMI 91 78 93 78 / 50 20 30 10
NAPLES 90 76 90 76 / 30 20 20 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 3, 3:03 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
403 AM EDT SAT AUG 3 2013
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
040400-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
403 AM EDT SAT AUG 3 2013
...SCATTERED THUNDERSTORMS, FOCUSED INTERIOR/EAST COAST THIS AFTERNOON...
...LOCALLY HEAVY RAINFALL, ISOLATED STREET FLOODING POSSIBLE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE FORECAST TODAY, BECOMING
FOCUSED ACROSS THE EAST COAST THIS AFTERNOON. THE MAIN IMPACTS
FROM THE THUNDERSTORMS WILL BE OCCASIONAL LIGHTNING STRIKES, HEAVY
RAINFALL AND GUSTY WINDS.
FLOODING: LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH COULD LEAD TO
STREET FLOODING AT ISOLATED LOCALES TODAY.
WIND: STRONG WIND GUSTS OF 40 TO 50 MPH IS POSSIBLE IN THE
STRONGEST THUNDERSTORMS.
WATERSPOUTS: LIGHT LOW LEVEL WINDS COULD LEAD TO THE DEVELOPMENT
OF ISOLATED WATERSPOUTS ACROSS THE LOCAL WATERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED EACH
DAY...MOST FOCUSED OVER THE INTERIOR.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
GREGORIA
In the hours before
Special weather statement, Aug 3, 11:58 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1258 PM EDT SAT AUG 3 2013
FLZ066-070-031730-
HENDRY FL INLAND COLLIER COUNTY FL
1258 PM EDT SAT AUG 3 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HENDRY COUNTY...
NORTHERN COLLIER COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH...
* UNTIL 130 PM EDT
* AT 1254 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF HENDRY CORRECTIONAL
I/A/P...AND MOVING NORTHEAST AT 15 MPH.
* THE STORM WILL AFFECT...
RURAL CENTRAL HENDRY COUNTY
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2669 8122 2644 8097 2626 8129 2645 8147
TIME...MOT...LOC 1659Z 222DEG 13KT 2643 8126
Special weather statement, Aug 3, 12:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
110 PM EDT SAT AUG 3 2013
FLZ066-067-031745-
HENDRY FL INLAND PALM BEACH COUNTY FL
110 PM EDT SAT AUG 3 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WESTERN PALM BEACH
COUNTY...NORTHEASTERN HENDRY COUNTY...FOR FREQUENT TO EXCESSIVE
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH...
* UNTIL 145 PM EDT
* AT 107 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF OKEELANTA...AND MOVING
NORTHEAST AT 10 MPH.
* THE STORM WILL AFFECT...
LAKE HARBOR...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2643 8082 2669 8095 2674 8085 2671 8081
2671 8078 2669 8074 2672 8073 2677 8075
2678 8073 2675 8071 2676 8069 2680 8070
2682 8066 2645 8041
TIME...MOT...LOC 1711Z 236DEG 7KT 2659 8080Lightning, Miami-Dade
- When
- August 3, 12:15 PM EST
- Where
- Miami-Dade County, 6.11 mi NW of Pennsuco
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 25.946, -80.435
A man was struck by lightning at the Miami Motorcross Park northwest of Hialeah.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Colorado, August 3, 2013$215,000 · EF0 · 32 events
- Flash Flooding in Tennessee, August 3, 2013$100,000 · 2 events
- Hail and Damaging Winds in South Dakota, August 3, 2013$82,000 · 1.5 in hail · 5 events
- Flash Flood and Heavy Rain in Kentucky, August 3, 2013$50,000 · 2 events
- Hail and Damaging Winds in Wyoming, August 3 to 4, 2013$25,000 · 1 in hail · 6 events
- Damaging Winds in Nebraska, August 3, 2013$25,000 · 52 kt wind · 3 events
- Tornado and Flash Flood in Montana, August 3, 2013EF0 · 19 events
- Flash Flooding and Heavy Rain in Kansas, August 3 to 4, 201311 events
- Hail and Damaging Winds in Montana, August 3, 20132.5 in hail · 11 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 3, 20135 events
- Flash Flooding and Hail in New Mexico, August 3, 2013$5,000 · 0.88 in hail · 5 events
- Hail in Wyoming, August 3, 2013$10,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470206.